Neil Barua, Khalid Mahmood
CaseRepClinPractRev 2005; 6:161-163
Background: Anticoagulant medications have been widely used since the 1960s. Patients benefiting from advances in anticoagulant therapy include those with prosthetic heart valves, who require lifelong anticoagulation in order to prevent the potentially devastating consequences of clot formation. Bleeding is an uncommon but potentially fatal complication of anticoagulation, and clinicians must be aware of the significance of unexplained pain, bruising and weakness in anticoagulated patients.Case Report: We present the case of a patient requiring warfarin for a prosthetic heart valve who developed brachial plexus compression as a result of a haematoma, in the absence of trauma or over-anticoagulation.Conclusions: Compressive neuropathy is a rare complication of anticoagulation, which can occur when patients are within the intended range of anticoagulant therapy, and in the absence of overt trauma. Clinicians need to be aware of the significance of unexpected bruising, pain and neurological weakness in anticoagulated patients, as prevention of permanent neurological deficit depends on early decompression. Persistent, severe or progressive neurological deficits require urgent intervention, as recovery is most likely when decompression is achieved within 24 hours of the onset of neurological dysfunction.
Keywords: Brachial Plexus, compression neuropathy, haematoma, warfarin complications